What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 3:03 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 20, 3:03 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
403 PM EDT Tue Aug 20 2019
.SYNOPSIS...
A weak trough of low pressure will persist across the area
through Wednesday. A strong cold front moves across the area
Thursday night then stalls across North Carolina Friday. High
pressure builds into the area for the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 335 PM EDT Tuesday...
Thunderstorms have developed across the MD Eastern Shore along
a weak boundary that has been situated east-west across the
area. Latest surface obs suggest that another weak trough is
developing across the I-64 corridor with obs north showing a
weak easterly wind while obs across the southern tier showing
S-SW winds. Models have been consistent in showing convection
developing along this boundary from the I-64 region from the
Tidewater through Richmond into Farmville late this afternoon
into this evening. As such, have maintained the highest PoPs in
this area this evening, although in reality any location could
see a pop up thunderstorm though this evening. Best DCAPE values
above 1000 j/kg remain across the northern tier and the
Piedmont per the SPC mesoanalysis, so it would see that this
area would have the best chance for any severe wind gusts. Still
think the main threat this afternoon will be from any heavy
rain. As seen with the storms currently over the Delmarva,
movement is slow at best so any storm that persists could lead
to some minor flooding in spots.
Otherwise, expect the storms to dissipate soon after sunset due
to loss of daytime heating. Another weak upper disturbance
currently over Georgia and South carolina will move northeast
tonight. This may bring an isolated shower across the far
southern tier late tonight and have introduced 20 PoPs in this
area.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 335 PM EDT Tuesday...
The above mentioned short wave will slowly move across the
forecast area on Wednesday. This disturbance combined with the
lee trough will allow for another day of widely scattered pop up
thunderstorms. Best activity may be in the east just ahead of
the short wave, but one could not rule out storms closer to the
lee trough in the Piedmont either. As such, will go with chance
pops everywhere once again, but focus the highest pops to the
east and to the west during the afternoon.
A cold front approaches the area later Thu and slowly moves
through the area through Friday. Will need to maintain chance
pops Thu aftn through Thu night. Indications that the front
nearly stalls across the area on Friday, which may allow for
some training of storms Friday afternoon especially across the
southern half of the area. As such, will go with likely pops
across the south on Friday.
Temperatures will remain seasonable with low-mid 90s for highs
and upper 60s-mid 70s for lows. Temps do drop back into the mid
80s on Friday with the frontal passage and increased cloudiness.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 335 PM EDT Tuesday...
Model consensus is slightly slower with the frontal passage than it
was yesterday, as the latest 12z/20 GFS has come into better
agreement with the ECMWF/GEM. The GFS is forecasting the front to be
invof srn VA/NE NC by early Sat AM. The latest ECMWF/GEM both have
the front positioned slightly further N. As a result, expect
showers/tstms to continue across the CWA (mainly S of I-64) for much
of Fri night with the front nearby. The cold front very slowly moves
southward next weekend as high pressure over the Great Lakes slowly
builds toward the region. Shower/tstm chances continue this weekend
over S/SW portions of the CWA as ridging aloft sets up off the SC/GA
coast and our region goes under moist WSW-SW flow aloft while sfc
ridging builds into the area. Have a mainly dry weekend forecast for
nrn zones w/ 30-40% PoPs for srn VA/NE NC. Continued chances for
mainly aftn-evening showers/tstms early next week as weak troughing
tries to re-establish itself from the Great Lakes to the Deep South
and deep layer moisture continues to stream into the region from the
SW.
Highs mainly in the low-mid 80s through the weekend with lows in the
60s (except for some low 70s in coastal SE VA/NE NC). Slightly
warmer by next Tuesday with highs mainly in the mid 80s.&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...
Another day of pop up thunderstorms. Best storms are currently
near SBY where we will carry tempo TSRA for the next few hours.
Meanwhile, the corridor from RIC to ORF may see some
thunderstorm development later this afternoon and have included
VCTS for now. Any storm could see brief IFR conditions and gusty
winds. Otherwise, it should remain VFR through the next 24 hr
although more storms are expected Wed.
OUTLOOK...
CHC for diurnal convection conts Wed then increases Thu as a cold
front approaches from the NW. The potential for showers/tstms lingers
into Fri if the cold front slows down or stalls over the region.
&&
.MARINE...
As of 300 PM EDT Tuesday...
No headlines through at least today and most of Wednesday. Early
this afternoon obs continue to show generally a S/SW flow of 5-10
kts. Waves are 1-2 ft and seas 2-3 ft. Wednesday night winds and
seas will increase ahead of an approaching cold front. SW winds gust
15-20 kts, and seas build 3-5 ft. SCA may be needed late Wednesday
into Thursday. Latest model guidance continues to show the front
crossing through the area early on Friday, resulting in a N/NW flow
behind the front. Winds will then shift to onshore flow this
weekend.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...ERI
AVIATION...MPR/MRD
MARINE...CMF
Hazardous weather outlook, Aug 20, 2:48 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
348 PM EDT Tue Aug 20 2019
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-212000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
348 PM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Widely scattered strong thunderstorms are possible through this
evening. The main threat will be strong wind gusts but heavy
downpours may cause some minor flooding of low lying and poor
drainage areas. Frequent lightning will also be possible in any
storm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong thunderstorms will be possible Wednesday and
Thursday ahead and along a cold front that will move into the area.
This cold front will lead to additional thunderstorms with locally
heavy rain on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 5:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
639 PM EDT Tue Aug 20 2019
NCZ016-017-102-VAZ097-098-202330-
Eastern Currituck-Camden-Western Currituck-Chesapeake-Virginia Beach-
639 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CAMDEN...AND
NORTHERN CURRITUCK COUNTIES...THE SOUTHEASTERN CITY OF CHESAPEAKE AND
THE SOUTHEASTERN CITY OF VIRGINIA BEACH...
At 639 PM EDT, a strong thunderstorm was located near Moyock, or 8
miles northwest of Currituck, moving east at 15 mph.
Wind gusts of 40 to 45 mph and pea size hail are possible with this
storm.
Locations impacted include...
Currituck, Chesapeake, Back Bay, Northwest, Moyock, Knotts Island,
Corolla, Snowden, Tar Corner, Munden, Barco, Waterlily, Sligo and
Maple.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3648 7630 3662 7630 3670 7589 3633 7582
TIME...MOT...LOC 2239Z 263DEG 11KT 3653 7613
EI
Local storm report, Aug 20, 5:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
644 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 5 NW MOYOCK 36.54N 76.18W
08/20/2019 E0.75 INCH CURRITUCK NC PUBLIC
DIME SIZE HAIL.
&&
CFSpecial weather statement, Aug 20, 5:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
646 PM EDT Tue Aug 20 2019
VAZ092-093-096-202330-
Isle of Wight-Southampton-Suffolk-
646 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT...AND
SOUTHEASTERN SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE
SOUTHWESTERN CITY OF SUFFOLK...
At 646 PM EDT, a strong thunderstorm was located over Franklin,
moving northeast at 5 mph.
Wind gusts of 40 to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Franklin, Windsor, Holland, Suffolk, Hunterdale, Carrsville, Lummis,
Collosse, Lees Mill, Walters, Boaz, Elwood and Story.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3660 7696 3670 7702 3684 7671 3665 7659
TIME...MOT...LOC 2246Z 236DEG 6KT 3669 7688
EI
Special weather statement, Aug 20, 5:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
648 PM EDT Tue Aug 20 2019
VAZ064-075-521-202330-
Westmoreland-Western Essex-Caroline-
648 PM EDT Tue Aug 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
CAROLINE...NORTHWESTERN WESTMORELAND AND NORTHWESTERN ESSEX
COUNTIES...
At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Nanjemoy Creek to King George to
near Fort A.p. Hill. Movement was east at 15 mph.
Wind gusts of 40 to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Port Royal, Loretto, Fort A.p. Hill, Rappahannock Academy, Hustle,
Potomac Beach, Oak Grove and Supply.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3821 7698 3800 7706 3815 7742 3824 7730
3822 7728 3825 7727 3825 7725 3824 7723
3823 7725 3819 7725 3820 7722 3817 7717
3817 7715 3815 7712 3816 7709 3814 7707
3818 7705 3826 7705 3828 7698
TIME...MOT...LOC 2248Z 284DEG 13KT 3838 7718 3825 7718 3818 7731
EILocal storm report, Aug 20, 5:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
649 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 E FRANKLIN 36.68N 76.92W
08/20/2019 CITY OF FRANKLIN VA 911 CALL CENTER
MULTIPLE TREES DOWN AND POWER OUTAGES
THROUGHOUT THE CITY OF FRANKLIN. TIME
ESTIMATED BY RADAR.
&&
CFSpecial weather statement, Aug 20, 5:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
655 PM EDT Tue Aug 20 2019
VAZ061-202345-
Cumberland-
655 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY...
At 654 PM EDT, a strong thunderstorm was located over Guinea Mills,
or 7 miles north of Farmville, moving northeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Cumberland, Guinea Mills, Raines Tavern, Trents Mill, Angola, Ashby,
Oak Forest, McRae, Clinton, Hawk, Grays Siding, Bear Creek Lake State
Park, Stoddert and Trenton Mills.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3753 7833 3764 7824 3755 7811 3735 7827
3733 7829 3732 7829 3732 7831 3737 7844
TIME...MOT...LOC 2254Z 216DEG 17KT 3740 7834
CF